New Jersey, 2003

Hail and Damaging Winds in New Jersey, June 14, 2003

June 14, 2003 · NWS PHI · 4 events in 1 county or zone

A pair of severe thunderstorms caused wind damage across central and southern Sussex County. Large hail fell in Branchville Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A pair of severe thunderstorms caused wind damage across central and southern Sussex County. Large hail fell in Branchville Borough. In Lafayette and Andover Townships, over 100 large trees were knocked down and blocked several roadways including County Route 611 in Andover Township. One traffic signal was destroyed. A few tree limbs were knocked down in Sparta Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 14, 9:00 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 14, 9:00 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 AM EDT SAT JUN 14 2003

NOT TOO MANY CHGS TO CUR FCST. 12Z SOUNDGS SUPPORT FCSTD MAX TEMPS.
SHORE MAX TEMPS MAY BE TRICKY AS SFC WINDS ARE TRYING TO GO WRLY.
AS FAR AS SVR GOES...ONCE AGN WE HAVE CONFLICTING SIGNALS...SO IT
DEPENDS WHETHER ONE IS A TSRA BULL OR BEAR. THE MRNG SOUNDGS WERE A
BIT MORE UNSTABLE THAN EITHER OF THE MDLS HAD FCSTD. ON THE OTHER
HAND THE LAPSE RATE SLOWS CONSIDERABLY JUST ABV 500MB WHICH MAY MAKE
THIS A WASH. UNLIKE YDA THERE IS A LARGER CLR SLOT JUST TO OUR SW
PLUS WE HAVE THE ADDED UMPH OF A CDFNTL PASSAGE AND STRONGER WINDS
WELL ALF. LWR DEWPTS HAVE RECOVERED AND THERE SHLDN/T BE ANY STINGY
STOMATES OUTH THERE FOR POOLING PURPOSES. IN ADTN THE MESOETA DOES
HAVE ABT A 20C DROP OF EQUIV PTNL TEMP TIL ABT 18Z...THEN ABT 15C
AFT THAT. ON THE OTHER HAND SFC WINDS ARE FCSTD TO GO WRLY WHICH IS
A KNOWN TSRA SCATTERER OR KILLER ESP IF THE TD/S GO DOWN WITH THEM.
THE NVA MAY TAKE CARE OF THAT...THE MORE SRLY THE WINDS BCM
TAFTN...THE MORE FVRBL INFLOW FOR THE TSRAS AND THE STRONGER THEY
WILL BE. STGST DPVA IS IN NRN ZNS WITH LESS CAPE WHL THE MDLS ARE
FCSTG SOME DNVA IN OUR SRN ZNS DURG TAFTN. IT ALMOST LOOKS LIKE A
REPEAT OF YDA AS THE BEST SUPPORT FOR CONVECTION WILL BE THIS EVE
WHICH MIGHT GIVE US MORE THUNDER BUT MAY BE TOO LATE FOR SVR. AS FAR
AS HVY RAINFALL PTNL...850 TD/S ARE ABT 3-4C LWR THAN TWO DAYS AGO.
TSRA SHLD MOVE FASTER WITH STGR WINDS ALF...SO UNLESS THERE IS
TRAINING WE SHOULD BE ABLE TO EKE THIS ONE OUT.

TFG

PREV AFD *******************************************************

MOST OF THE PCPN HAS MOVE OUT OF THE AREA AND IT LOOKS LIKE TODAY
SHOULD BE DRY UNTIL TSTMS DECIDE TO ERUPT THIS AFTN/EVENING. THE ETA
AND AVN ARE NOT LINED UP WITH THE DYNAMICS AND TIMING. THE ETA HAS
WELL DEFINED LIFT AND DYNAMICS MAINLY SOUTH THIS EVENING AND EARLY
TNGT...WHILE THE AVN IS EARLIER BUT NOT LINED UP AS WELL.

EVEN SO...THE AIRMASS HAS DRIED ENUF TO ALLOW PARTLY SUNNY SKIES
WITH TEMPS SOARING INTO THE 80S MOST AREAS. DEPENDING ON HOW FAST
THE CLOUDS AND UPSTREAM CNVCTN SPREAD CLOUDS IN...TMPS MIGHT EVEN
GET CLOSE TO 90 IN THE PHILA METRO AREA. THESE VERY WARM TEMPS
SHOULD HELP THE CONVCTN TO FIRE LATE IN THE AFTN/EVENING. WITH AN
UNSTABLE AIRMASS IN PLACE COMBINED WITH A RIGHT REAR QUADRANT OF AN
UPPER JET...SVR IS PSBL PER SPC DISCUSSION.

THE COLD FRONT THEN SAGS SLOWLY SOUTH AS HIGH PRES BUILDS IN FROM
THE NE INTO THE EARLY PART OF NEXT WEEK. MODELS AGREE THAT THE SRN
ZONES DONT DRY AS FAST AS THE REST OF THE FCST AREA AND I WILL HAVE
TO KEEP CHC POPS IN S FOR SUN INTO MONDAY ALTHOGUH AREAS FROM PHL
NORTH AND WEST SHOULD BE DRY WITH LOWERING HUMIDITY.

FCSTID =    9
MPO   77  57  78  53 /  50  10  10  10
ABE   82  61  80  55 /  40  20  10  10
RDG   82  61  80  55 /  40  20  10  10
PHL   87  67  83  59 /  30  50  10  10
12N   81  57  80  53 /  40  10  10  10
SMQ   83  61  80  56 /  30  30  10  10
TTN   85  65  82  58 /  30  50  10  10
MIV   86  67  83  56 /  30  50  10  10
ACY   78  65  76  60 /  30  50  30  30
ILG   87  67  83  58 /  40  50  10  10
DOV   86  68  83  56 /  40  50  30  30
GED   85  69  81  56 /  40  50  30  30
ESN   85  68  82  56 /  60  50  30  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

RNS
Hazardous weather outlook, Jun 14, 3:27 AM EST, 9 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AND EVENING.
SOME THUNDERSTORMS COULD ALSO CONTAIN HEAVY RAIN WHICH COULD CAUSE
LOCALIZED FLOODING.

IN ADDITION...FLOOD WARNINGS REMAIN IN EFFECT FOR ROCKAWAY AND
PASSAIC RIVERS IN NORTHERN NEW JERSEY.

SEE THE LATEST FLOOD WARNINGS UNDER PHLFLSPHI/WGUS81 KPHI
AND THE LATEST WEATHER STATEMENT UNDER PHLSPSPHI/WWUS81 KPHI

FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE NEEDED LATER TODAY.

RNS

In the hours before

Special weather statement, Jun 14, 9:14 AM EST, 3 hours 43 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-150200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1014 AM EDT SAT JUN 14 2003

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

...LOCALLY HEAVY RAIN IS ONCE AGAIN POSSIBLE THIS AFTERNOON AND INTO
EARLY TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FROM THE PHILADELPHIA METRO AREA ON SOUTHWARD. THIS INCLUDES
SOUTHERN PENNSYLVANIA...SOUTHERN NEW JERSEY...NORTHEAST MARYLAND AND
ALL OF DELAWARE.

A SLOW MOVING COLD FRONT WILL APPROACH THE REGION LATE THIS
AFTERNOON. WITH A VERY MOIST AIR MASS STILL IN PLACE...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN. THE
BEST TIME FOR SHOWERS AND THUNDERSTORMS WILL BE AFTER 2 PM.

WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS
TIME...A FEW THUNDERSTORMS COULD TURN SEVERE LATE THIS AFTERNOON
WITH STRONG WINDS AND HAIL...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING. THERE WILL BE A MORE LIKELIHOOD OF SEVERE THUNDERSTORMS
WITHIN AREAS WHERE THE WIND TURNS TO THE SOUTH AND MORE SUNSHINE
OCCURS.

ANY SHOWER OR THUNDERSTORM THIS AFTERNOON AND EARLY TONIGHT WILL BE
CAPABLE OF PRODUCING LOCALLY 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD
OF TIME. DUE TO LOCALLY HEAVY RAINFALL IN SOME PLACES OVER THE PAST
FEW DAYS...FLOODING OF POOR DRAINAGE AND LOW LYING AREAS IS POSSIBLE
WHERE ADDITIONAL RAINFALL OCCURS.

FOR FURTHER UPDATES ON THE SEVERE WEATHER THREAT AND LOCALLY HEAVY
RAINFALL, LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET.

GORSE/GIGI
Special weather statement, Jun 14, 12:19 PM EST, 38 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-142215-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
119 PM EDT SAT JUN 14 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE ENTIRE AREA UNTIL 7 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...
.MONROE...CARBON...BERKS...LEHIGH...NORTHAMPTON...CHESTER...MONTGOMERY
...BUCKS...DELAWARE...AND PHILADELPHIA.

IN MARYLAND...

.CECIL...KENT...QUEEN ANNES...CAROLINE...AND TALBOT.

IN DELAWARE...

.NEW CASTLE...KENT...AND SUSSEX.

IN NEW JERSEY...

.SUSSEX...WARREN...HUNTERDON...MORRIS...SOMERSET...MIDDLESEX...MERCER
...SALEM...CUMBERLAND...CAMDEN...GLOUCESTER...CAPE MAY...OCEAN...
ATLANTIC...AND BURLINGTON.

THE WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF NEW JERSEY
AND DELAWARE INCLUDING THE DELAWARE BAY.

A SEVERE THUNDERSTORM WATCH MEANS THE POTENTIAL EXISTS FOR
THUNDERSTORMS WHICH COULD PRODUCE STRONG DAMAGING WINDS...LARGE
HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

IN SOME AREAS THE GROUND IS SATURATED FROM PREVIOUS RAINS OVER THE
PAST SEVERAL DAYS. ADDITIONAL RAINFALL...TODAY COULD CAUSE SHORT
TERM FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR
TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON
THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

EBERWINE

The radar

The Philadelphia radar (KDIX), 137 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sussex

When
June 14, 12:57 PM EST
Where
Sussex County, Branchville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.150, -74.767

Thunderstorm Wind, Sussex

When
June 14, 1:08 PM EST
Where
Sussex County, Lafayette
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.100, -74.700

Thunderstorm Wind, Sussex

When
June 14, 1:38 PM EST
Where
Sussex County, Andover
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.983, -74.750

Thunderstorm Wind, Sussex

When
June 14, 1:49 PM EST
Where
Sussex County, Sparta
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.033, -74.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365438, 5365439, 5365440, 5365441.